Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Disproof of a conjecture of Jacobsthal


Authors: L. Hajdu and N. Saradha
Journal: Math. Comp. 81 (2012), 2461-2471
MSC (2010): Primary 11N64, 11Y55
DOI: https://doi.org/10.1090/S0025-5718-2012-02581-6
Published electronically: March 26, 2012
MathSciNet review: 2945166
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For any integer $ n\geq 1$, let $ j(n)$ denote the Jacobsthal function, and $ \omega (n)$ the number of distinct prime divisors of $ n$. In 1962 Jacobsthal conjectured that for any integer $ r\geq 1$, the maximal value of $ j(n)$ when $ n$ varies over $ {\mathbb{N}}$ with $ \omega (n)=r$ is attained when $ n$ is the product of the first $ r$ primes. We show that this is true for $ r\leq 23$ and fails at $ r=24$, thus disproving Jacobsthal's conjecture.


References [Enhancements On Off] (What's this?)

  • 1. P. Erdős, On the integers relatively prime to $ n$ and a number-theoretic function considered by Jacobsthal, Math. Scand. 10 (1962), 163-170. MR 0146125 (26:3651)
  • 2. T. R. Hagedorn, Computation of Jacobsthal's function $ h(n)$ for $ n<50$, Math. Comp. 78 (2009), 1073-1087. MR 2476571 (2009k:11146)
  • 3. L. Hajdu, N. Saradha, On a problem of Pillai and its generalizations, Acta Arith. 144 (2010), 323-344. MR 2684286
  • 4. L. Hajdu, N. Saradha, On a problem of Recaman and its generalization, J. Number Theory 131 (2011), 18-24. MR 2729206
  • 5. H. Iwaniec, On the error term in the linear sieve, Acta. Arith. 19 (1971), 1-30. MR 0296043 (45:5104)
  • 6. E. Jacobsthal, Über Sequenzen ganzer Zahlen von denen keine zu $ n$ teilerfremd ist, I-III, Norske Vidensk. Selsk. Forh. Trondheim 33 (1960), 117-139. MR 0125047 (23:A2354)
  • 7. H. J. Kanold, Über eine zahlenteoretische Function von Jacobsthal, Math. Annalen 170 (1967), 314-326. MR 0209247 (35:149)
  • 8. J. Pintz, Very large gaps between consecutive primes, J. Number Theory 63 (1997), 286-301. MR 1443763 (98c:11092)
  • 9. C. Pomerance, A note on the least prime in an arithmetic progression, J. Number Theory 12 (1980), 218-223. MR 578815 (81m:10081)
  • 10. R. A. Rankin, The difference between consecutive prime numbers, J. London Math. Soc. 13 (1938), 242-244.
  • 11. H. Stevens, On Jacobsthal's $ g(n)$ function, Math. Ann. 226 (1977), 95-97. MR 0427212 (55:247)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11N64, 11Y55

Retrieve articles in all journals with MSC (2010): 11N64, 11Y55


Additional Information

L. Hajdu
Affiliation: University of Debrecen, Institute of Mathematics, and the Number Theory Research Group of the Hungarian Academy of Sciences, P.O. Box 12., H-4010 Debrecen, Hungary
Email: hajdul@science.unideb.hu

N. Saradha
Affiliation: School of Mathematics, Tata Institute of Fundamental Research, Dr. Homibhabha Road, Colaba, Mumbai, India
Email: saradha@math.tifr.res.in

DOI: https://doi.org/10.1090/S0025-5718-2012-02581-6
Keywords: Jacobsthal function, coverings by primes
Received by editor(s): November 22, 2010
Received by editor(s) in revised form: June 20, 2011
Published electronically: March 26, 2012
Additional Notes: This research was supported in part by the OTKA grants K67580 and K75566, and by the TÁMOP 4.2.1./B-09/1/KONV-2010-0007 project. The project is implemented through the New Hungary Development Plan, cofinanced by the European Social Fund and the European Regional Development Fund.
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society